Pennsylvania, 2021

Flash Flood in Pennsylvania, August 26, 2021

August 26, 2021 · NWS PBZ · 1 event in 1 county or zone

A back building storm developed along the I-80 region and caused flash flooding to occur in isolated areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A back building storm developed along the I-80 region and caused flash flooding to occur in isolated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 7:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 26, 7:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
838 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Warm and humid conditions are expected through the weekend with
daily afternoon shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Most of the ongoing activity to the south and east of Pittsburgh was
generated by an impressive outflow boundary generated by the earlier
convection along the ridges. This boundary is taking advantage of
the present instability (2700 CAPE on the 00Z PIT sounding) in the
generation of new storms as it propagates north and west. While
there is not a severe weather threat from these storms are not a
their slow motion to the north and west is generating locally heavy
rainfall, which could generate localized water issues. A Flood
Advisory has already been issued in Wetzel County.

Coverage and intensity will wane over the next few hours as
instability is lost. Expect rain to mostly end by 06Z, although the
far southeast may have to be watched for a stray shower overnight as
an shortwave makes a slow exit across the Appalachians. Another muggy
overnight period with patchy fog is anticipated, with overnight lows
some 7 to 10 degrees above normal.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
After a similar start to the day on Friday, convection is expected to
develop mainly east of Pittsburgh Friday afternoon and evening as
vorticity advection interacts with the ridges. High pressure off the
SE coast will keep temperature nearly stagnant, with oppressive
humidity.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Long range deterministic models indicate that high pressure will
remain near the SE CONUS/just off the coast, and if that is the case
that would continue to pump heat and moisture into the Ohio Valley,
while not providing enough subsidence to inhibit ascent.

If this high pressure pattern were to remain as low pressure
develops over the Great Lakes, thunderstorm activity is likely to
continue in the long term. The wild card to this forecast would be
any rapid intensification and propagation of the tropical system
currently residing in the caribbean, which is unknown at this
juncture.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Low confidence forecast, due to inconsistencies in models handling of
the overall pattern. General VFR forecast, with afternoon and evening
convection in the east decaying during the evening hours. The VFR
forecast will be interrupted by pre-dawn IFR/MVFR fog and stratus,
which look to be confined to ports near river valleys. Fog will burn
of Friday morning and low confidence remains on additional tsra
developing during the afternoon.

.Outlook...
General VFR is expected through the TAF period with restrictions
limited to instances of peri-dawn fog and diurnally supported moist
convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 26, 2:23 AM EST, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
323 AM EDT Thu Aug 26 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-270730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
323 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 100 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
August 26, 10:30 PM EST
Where
Jefferson County, 1.17 mi NE of Roseville to 0.86 mi NNW of Brookville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.193, -79.136

Businesses along Route 36 affected by flooding, including Dale Smith Campers Sale.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981673.